Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 84, NWS Wakefield, VA

August 17, 2003Northampton County, North Carolina

NWS Wakefield, VA issued this severe thunderstorm warning at Aug 17, 2003, 6:58 PM EDT for Northampton County, North Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2003, 6:58 PM EDT (22:58 UTC)
Expired
Aug 17, 2003, 7:40 PM EDT
In force
42 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County Northampton County, NC

The radar

The Norfolk radar (KAKQ), 73 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 17, 2:20 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2003-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1674 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2003-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1674 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
761 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KAKQ 172258
SVRAKQ
NCC131-172340-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
658 PM EDT SUN AUG 17 2003

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHAMPTON COUNTY IN NORTHEAST NORTH CAROLINA

* UNTIL 740 PM EDT

* AT 658 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF CREEKSVILLE...OR ABOUT 8
  MILES NORTHWEST OF RICH SQUARE...MOVING SOUTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CREEKSVILLE AROUND 705 PM...
  LASKER AROUND 715 PM...
  POTECASI...AND MILWAUKEE AROUND 730 PM...
  GEORGE...AND WOODLAND AROUND 740 PM...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF DIMES.
  WINDS UP TO 60 MILES AN HOUR.
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING.

SEEK A STURDY SHELTER IMMEDIATELY

LAT...LON 3649 7739 3634 7750 3622 7724 3639 7714
$$

REILLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:54 PM EDT, 4 hours 4 minutes earlier.

Area forecast discussion, Aug 17, 2:54 PM EDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
254 PM EDT SUN AUG 17 2003

SVR TSRA WATCH UNTIL 8 PM...BUSY MONITORING RDR.

.PRELIMINARY TEMPS/POPS...
SBY 63 84 61 84 / 40 10 10 00
OXB 68 81 66 80 / 40 10 10 00
WAL 67 84 65 83 / 40 10 10 00
FVX 65 85 63 85 / 40 10 10 00
RIC 67 85 65 85 / 40 10 10 00
PTB 67 85 65 85 / 40 10 10 00
AKQ 66 85 64 85 / 40 10 10 00
PHF 69 83 67 83 / 40 10 10 00
ORF 73 80 71 81 / 40 10 10 00
ECG 71 83 69 83 / 40 10 10 00

.AKQ...
.MD...NONE.
.VA...SVR WATCH UNTIL 8 PM FOR VAZ048-049-060>098...CHES BAY S NEW
POINT COMFORT.
.NC...SVR WATCH UNTIL 8 PM FOR NCZ012-013-015>017-030>032...
CURRITUCK SND.

25
Hazardous weather outlook, Aug 17, 5:30 AM EDT, 13 hours 28 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-171600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT SUN AUG 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

THUNDERSTORMS WITH FREQUENT LIGHTNING...HEAVY RAIN AND POSSIBLE
STRONG GUSTY WINDS...WILL OCCUR OVER THE ENTIRE AREA TODAY.  ISOLATED
SEVERE WEATHER...WITH LARGE HAIL AND DAMAGING WINDS...ARE POSSIBLE
ALONG THE VIRGINIA/NORTH CAROLINA BORDER THROUGH HAMPTON ROADS AND
NORTHEAST NORTH CAROLINA.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

07

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): WEATHER.NOAA.GOV/AKQ.

In the hours before

Local storm report, Aug 17, 5:17 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0517 PM EDT SUN AUG 17 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    CURRITUCK                 NC   WIND DAMAGE
08/17/03   CURRITUCK                      TREE DOWN ONTO TULLS CREEK
                                          RD

0500 PM    2 S BACK BAY              VA   1.25 IN HAIL
08/17/03   CITY OF VIRGINIA BEACH

25
Special weather statement, Aug 17, 5:30 PM EDT, 1 hour 28 minutes before
NCZ013-014-172220-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 PM EDT SUN AUG 17 2003

...STRONG THUNDERSTORMS MOVING INTO HERTFORD AND GATES COUNTIES...

AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS NEAR THE NORTH CAROLINA VIRGINIA BORDER FROM
HERTFORD TO GATES COUNTIES...MOVING SOUTH AT 10 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR GATES AT 535 PM...RODUCO...AND...BUCKLAND
AT 545 PM...EURE AT 555 PM...GATESVILLE AT 605 PM...RAYS
BEACH...AND...TUNIS AT 610 PM. OTHER LOCATIONS TO BE AFFECTED BY THE
STORMS INCLUDE COFIELD AND WINTON.

WIND GUSTS TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THIS STORM. RAINFALL RATES OF 1 TO 3 INCHES PER HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW
LYING AND POOR DRAINAGE AREAS.

&&
LAT...LON 3661 7678 3657 7700 3627 7695 3632 7668
Local storm report, Aug 17, 5:34 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0534 PM EDT SUN AUG 17 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    KNOTTS ISLAND             NC   1.00 IN HAIL
08/17/03   CURRITUCK

25
Local storm report, Aug 17, 5:51 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0551 PM EDT SUN AUG 17 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    POQUOSON                  VA   FLOOD
08/17/03   CITY OF POQUOSON               HIGH WATER ON POQUOSON AND
                                          HUGGINS ROADS...AND ALSO IN
                                          HUNTS NECK AREA. HIGH WATER
                                          IN YARDS ALSO.

25
Special weather statement, Aug 17, 6:27 PM EDT, 31 minutes before
NCZ012-013-030>032-172330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
627 PM EDT SUN AUG 17 2003

...STRONG THUNDERSTORMS MOVING THROUGH NORTHEAST NORTH CAROLINA...

AT 627 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 6 MILES WEST OF HERTFORD TO 9 MILES
NORTHWEST OF RICH SQUARE...MOVING SOUTHEAST AT 15 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR
RICH SQUARE AROUND 645 PM EDT
EDENTON AROUND 700 PM EDT
WINDSOR AROUND 730 PM EDT

OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE AHOSKIE AND
AULANDER.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. EXPECT
FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. RAINFALL
RATES OF 2 TO 3 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON
ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

REILLY
&&
LAT...LON 3623 7651 3644 7756 3600 7725 3578 7621
Special weather statement, Aug 17, 6:51 PM EDT, 7 minutes before
VAZ048-049-060>098-180000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
651 PM EDT SUN AUG 17 2003

THE SEVERE THUNDERSTORM WATCH NO LONGER IN EFFECT FOR THE FOLLOWING
COUNTIES AND INDEPENDENT CITIES...

IN VIRGINIA...

  AMELIA...BRUNSWICK...CAROLINE...CHARLES CITY...CHESAPEAKE...
  CHESTERFIELD...CUMBERLAND...DINWIDDIE...ESSEX...FLUVANNA...
  GLOUCESTER...GOOCHLAND...GREENSVILLE...HANOVER...HENRICO...ISLE OF
  WIGHT...JAMES CITY...KING AND QUEEN...KING WILLIAM...LANCASTER...
  LOUISA...LUNENBURG...MATHEWS...MECKLENBURG...MIDDLESEX...NEW
  KENT...NEWPORT NEWS/HAMPTON...NORFOLK/PORTSMOUTH...
  NORTHUMBERLAND...NOTTOWAY...POWHATAN...PRINCE EDWARD...PRINCE
  GEORGE...RICHMOND...SOUTHAMPTON...SUFFOLK...SURRY...SUSSEX...
  VIRGINIA BEACH...WESTMORELAND AND YORK.

THE STRONG TO SEVERE STORMS HAVE MOVED SOUTH INTO NORTH CAROLINA.

REILLY

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 4:26 PM EDTSevere Thunderstorm WarningAKQCurrituck19 min
Aug 17, 4:47 PM EDTSevere Thunderstorm WarningAKQCurrituck38 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.